Utah, 2009Dense Fog in Utah, February 8, 2009
February 8, 2009 · NWS GJT · 1 event in 1 county or zone
Moist and stable conditions resulted in dense fog across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist and stable conditions resulted in dense fog across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 7, 2:50 PM MST, 11 hours 10 minutes earlier.
Area forecast discussion, Feb 7, 2:50 PM MST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MST SAT FEB 7 2009
.SHORT TERM...TONIGHT THROUGH MONDAY...
MODELS HAVE SLOWED THE EASTWARD PROGRESSION OF THE CLOSED LOW ALONG
THE SRN CALIFORNIA COAST. REVISED WINTER STORM WARNINGS AND
ADVISORIES TO REFLECT THE SLOWER TIMING. CLOSED LOWS ARE NOTORIOUS
FOR BEING SLOWER THAN WHAT THE MODELS ADVERTISED...BUT DO NOT THINK
THAT FUTURE MODEL RUNS WILL CONTINUE THIS TREND. STRONG KICKER
UPSTREAM WILL PREVENT THIS FROM OCCURRING. ANTICYCLONIC FLOW
PREVAILS ACROSS THE FORECAST AREA THIS EVENING...BUT MID LEVEL
FORCING AND MOISTURE WILL INCREASE AS THE CLOSED LOW BEGINS TO DRIFT
ACROSS SRN CALIFORNIA LATE TONIGHT. CLOSED LOW BECOMES AN OPEN WAVE
SUNDAY AFTERNOON...BUT IN THE PROCESS THE LEAD SYSTEM BECOMES WEAKER
AS THE UPSTREAM DIGGING PACIFIC WAVE FOLLOWS ON ITS HEELS.
HOWEVER...FAVORABLE OROGRAPHICS OVER THE SAN JUAN MOUNTAINS...A
DECENT FETCH OF MOISTURE...A STRONG DIABATIC COOLING AS THE MID LEVEL
COOL POOL RISES INTO THE SAN JUAN MOUNTAINS...WILL RESULT IN HEALTHY
SNOW PRODUCTION ON THE SOUTH FACING SLOPES. LOW STATIC STABILITY AND
POSSIBLE CONDITIONAL INSTABILITY (ISOLATED THUNDER A POSSIBILITY
ACROSS SOUTHEAST UTAH INTO EXTREME SW COLORADO) WILL CAUSE SNOW
SPILL OVER INTO THE NWRN SAN JUANS AND INTO THE WEST ELK MOUNTAINS
FOR DECENT SNOW ACCUMULATIONS. GRADIENT FLOW WILL BE STRONG ENOUGH
FOR GUSTY RIDGETOP WINDS AROUND 25 TO 35 KNOTS...SO EXPECT SOME
BLOWING AND DRIFTING SNOW. SNOW LEVELS WILL INITIALLY START HIGH...
AROUND 8K TO 9K FEET...BUT WILL LOWER TO THE HIGHER VALLEYS BY SUNSET
AS COLDER AIR FILTERS ACROSS THE FORECAST AREA. AFTER MIDNIGHT...
SNOW LEVELS WILL FALL TO ALL VALLEY FLOORS...ALTHOUGH THE BEST
MOISTURE AND DYNAMICS WILL HAVE MOVED EAST OF THE FORECAST AREA. ONLY
A LIGHT DUSTING OF SNOW MAY FALL ACROSS THE LOWER VALLEYS.
THE SECOND PACIFIC TROUGH WILL HAVE A NEGATIVE TILT ORIENTATION AND
WILL BE CONSIDERABLY COOLER. MOISTURE CONTENT IS LOWER...BUT UPPER
LEVEL DIVERGENCE AND LOW LEVEL POTENTIAL INSTABILITY WILL COMPENSATE.
EXPECT SNOW SHOWERS TO INCREASE MONDAY AFTERNOON...A FEW OF THESE
WILL SPILL OVER INTO THE VALLEYS AS WINDS ALOFT ARE NOT TOO STRONG
AND THEREFORE THE OROGRAPHIC COMPONENT WILL BE WEAKER.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
LONGWAVE TROUGH EXPECTED TO BE OVER THE WEST ALL OF NEXT WEEK FOR
UNSETTLED AND COOLER WEATHER. A SERIES OF DISTURBANCES PASSING
THROUGH THE FLOW SHOULD BRING A CHANCE OF SNOW TO THE MTNS AND
MANY VALLEYS EVERY FEW DAYS.
THE NEXT TROUGH IS EXPECTED TO CROSS THE AREA ON TUE. THE COMBINATION
OF MOIST ISENTROPIC UPGLIDE...SW OROGRAPHIC FLOW AND DYNAMICAL
LIFTING PRECEDING THE UPPER TROUGH WILL FOCUS SNOW ON THE SRN MTNS
AND SOUTH FACING SLOPES OF THE CENTRAL MTNS MON NIGHT. LOWER
ELEVATIONS FROM CORTEZ TO PAGOSA SPRINGS COULD ACCUMULATING SNOW AS
WELL. ONCE THE 700 MB TROUGH PASSES TUE MORNING...WINDS ALOFT BECOME
MORE NW SHIFTING THE SNOW FOCUS TO THE NRN MTNS TUE AFTN. SNOW SHOULD
END TUE NIGHT AS THE TROUGH MOVES TO THE EAST AND THE AIRMASS DRIES.
TRANSITORY RIDGE ON WEDNESDAY WILL PROVIDE A BRIEF BREAK IN THE
PRECIPITATION...BUT THE NEXT PACIFIC TROUGH MOVING INLAND IS EXPECTED
TO BRING A CHANCE OF SNOW BACK ON THU AND FRI. YET ANOTHER SYSTEM
THEN EXPECTED NEXT WEEKEND. SOME TIMING DIFFERENCES BETWEEN THE GFS
AND ECWMF LATER NEXT WEEK...BUT BOTH STILL INDICATE UNSETTLED
CONDITIONS.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL MOST OF THE NIGHT...BUT DETERIORATING
CONDITIONS WILL OCCUR AFTER 12Z SUNDAY MORNING. MVFR AND IFR
WILL BE COMMON ACROSS THE MOUNTAIN AREAS AS SNOW INCREASES.
VFR CONDITIONS WILL PERSIST ACROSS THE LOWER ELEVATED AIRPORTS
THROUGH SUNDAY...BUT LOCAL MVFR WILL DEVELOP SUNDAY NIGHT.
ALSO...EXPECT TURBULENCE OVER THE CENTRAL AND SOUTHERN MOUNTAINS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FROM 6 AM SUNDAY THROUGH SUNDAY
NIGHT...MAINLY ABOVE 9000 FOOT LEVEL...ZONES 12/18/19.
...WINTER WEATHER ADVISORY FROM 6 AM SUNDAY THROUGH
SUNDAY NIGHT...MAINLY ABOVE THE 9000 FOOT LEVEL...ZONES 9/17.
.UT...WINTER WEATHER ADVISORY FROM 6 AM SUNDAY THROUGH
SUNDAY NIGHT...MAINLY ABOVE THE 9000 FOOT LEVEL FOR THE
LA SAL AND ABAJO MOUNTAINS...ZONE 28.
SHORT TERM.....PF
LONG TERM......JAD
AVIATION.......PFHazardous weather outlook, Feb 7, 5:08 AM MST, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
508 AM MST SAT FEB 7 2009
COZ001>014-017>023-UTZ022>025-027>029-081200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
508 AM MST SAT FEB 7 2009
...WINTER STORM WARNINGS AND ADVISORIES FOR THE SOUTHERN MOUNTAINS OF
WESTERN COLORADO AND EASTERN UTAH TONIGHT THROUGH SUNDAY NIGHT...
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL CONTINUE OVER THE NORTHERN AND CENTRAL MOUNTAINS
OF EASTERN UTAH AND WESTERN COLORADO THROUGH THIS MORNING.
NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED...BUT LOCAL AREAS MAY
RECEIVE 1 TO 2 INCHES. SNOW WILL INCREASE LATER TONIGHT BEGINNING
OVER THE MOUNTAINS OF EASTERN UTAH AND SOUTHERN COLORADO. SNOWFALL
COVERAGE WILL SPREAD NORTHWARD AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SERIES OF PACIFIC STORMS WILL BRING SNOW TO THE MOUNTAINS...HIGHER
VALLEYS AND PLATEAUS THROUGH THURSDAY...WITH RAIN OR RAIN-SNOW MIXED
IN THE LOWER VALLEYS. THE BEST CHANCES OF PRECIPITATION WILL BE
SUNDAY...THEN MONDAY NIGHT AND TUESDAY...AND AGAIN LATE THURSDAY AND
THURSDAY NIGHT. THE SNOW IS EXPECTED TO BE HEAVY AT TIMES ON SUNDAY
AND SUNDAY NIGHT WITH ACCUMULATIONS IN EXCESS OF 12 INCHES FOR MANY
MOUNTAIN AREAS SOUTH OF INTERSTATE 70. SOUTHWEST WINDS FROM 15 TO
25 MPH WITH GUSTS TO OVER 40 MPH WILL ALSO CAUSE AREAS OF BLOWING AND
DRIFTING SNOW ON SUNDAY. THE HEAVIEST SNOW THROUGH SUNDAY NIGHT WILL
FALL OVER THE SOUTHWESTERN SAN JUAN MOUNTAINS WHERE ELEVATIONS ABOVE
9000 FEET COULD RECEIVE UP TO TWO FEET OF SNOW. HAZARDOUS DRIVING
CONDITIONS SHOULD DEVELOP ON ALL MOUNTAIN ROADS BY SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
ANY REPORTS OF SNOW ACCUMULATIONS WOULD BE APPRECIATED.
TGJT
Dense Fog, Eastern Uinta Basin
- When
- February 8, 2:00 AM MST to 9:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog reduced visibilities to less than 1/4 mile from Vernal to the Utah border with Colorado.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Wisconsin, February 8, 20091 death · 1 event
- Flooding in Pennsylvania, February 8 to 13, 2009$180,000 · 6 events
- Flooding in Ohio, February 8 to 10, 2009$75,000 · 2 events
- Heavy Snow in Arizona, February 8, 20092 injured · 3 events
- Ice Storm in Minnesota, February 8 to 10, 200919 events
- Winter Storm and Winter Weather in Colorado, February 8 to 10, 200915 events
- Ice Storm in North Dakota, February 8 to 10, 200915 events
- Damaging Winds in Texas, February 8, 2009$9,000 · 59 kt wind · 14 events
- Heavy Snow in Utah, February 8 to 10, 20097 events
- Hail and Damaging Winds in New Mexico, February 8, 20091 in hail · 7 events
- Damaging Winds in Texas, February 8, 200961 kt wind · 5 events
- Dense Fog in Wisconsin, February 8 to 9, 20095 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151551.